Is fatigue,irratibility and weight gain symptoms of hyperthyroidism?
User rating for this question
My medical doctor has had me on synthroid for over a year 50mg 1qd I have concerns that I am not on enough simply because I have still had symptoms of hyperthyroidism .. Fatigue, irratibility, weight gain, I am a nurse and I know we are the worst patients but I also have extreme family history of this disease and have done a lot of research on meds and symptoms. My labs are now within normal limits as far as what the normal limits are. I have never really thought of the what you would say with normal limits necessarily to me means that. I feel that every individual case is different. So I know that I really need to see an endocrinologist but unfortunately I am one of those people that are self employed and have no insurance. However I double my dose for the last three days and have felt the best I have felt in a long time. I have more energy, not the least bit moody or nervous as a matter of fact I have not had to take my klonopin, nor my ambien, and I feel like my sex drive is returning. So my question is this would it be useless to talk with my doctor about what a difference it has made doing this, and is upping my dose harmful to me? Also I did a little research of my on and have discovered that the name brand is more effective and I have been on a generic what is your take on this?
Posted Mon, 3 Feb 2014 in Thyroid Problem and Hormonal Problems
Answered by Dr. Shehzad Topiwala 3 hours later
Brief Answer: Thyroid Detailed Answer: 1 You are probably referring to 'hypothyroidism' (and not 'hyper'thyroidism as you have typed above, perhaps inadvertently) when you say you have symptoms like fatigue etc and you feel you are not getting enough. I respect your research of the subject and your thoughts on individualized targets. However, the latest guidelines from the ATA (American thyroid Association) continue to emphasize a general range of normal as 0.45 to 4.12 although one should also go by the range specified by the respective laboratory. 2 Regarding doubling your dose, which made you feel better........my answer is that it is not a good idea to do so. Because it can be harmful to your body as it can induce a state of 'hyperthyroidism' ie you would be getting much more than your body needs. This may not always produce symptoms such as heart racing, palpitations, sweating,feeling hot, diarrhea, weight loss and feeling nervous etc But it still can have damaging effects such as bone loss and heart rhythm problems. Besides, it is not advisable to increase the dose by 50 mcg at a time. Most endocrinologists do it in increments of 12.5 to 25 mcg at 6-8 week intervals going by how you feel as well as lab results to target TSH and free T4 in the optimal range. 3 I see you have reported a strong family history of the condition. However, for my patients, I still like to do a once-in-a-lifetime documented anti TPO antibody and anti-Thyroglobulin antibody result, unless I have seen a grossly abnormal TSH of greater than 20. This approach allows me to ensure the individual has permanent hypothyroidism from Hashimoto's disease as opposed to a temporary 'Thyroiditis' that often recovers to normal. 4 Brand has the advantages of providing consistent batch to batch strength of levo thyroxine. This is not always the case with generics which may have potential variability in percentage of precise levo thyroxine in the medication depending on the supplier's choice of procurement sources.
Follow-up: Is fatigue,irratibility and weight gain symptoms of hyperthyroidism? 10 hours later
i just recently had complete blood workup cmp tsh t3 t4 and the tpo antibody did not have the anti-thyroglobulin done to my knowledge, thank you for your answer, but I just feel that it is more to my thyroid than what the doctors are seeing in my bloodwork. I suppose I need to just come to the conclusion I need to see a specialist for this need.
Answered by Dr. Shehzad Topiwala 37 hours later